Texas, 2015

Damaging Wind and Heavy Rain in Texas, May 29, 2015

May 29, 2015 · NWS BRO · 2 events in 2 counties and zones

A line of thunderstorms eased into the northern ranchlands during the pre-dawn hours producing brief downpours, plenty of lightning and heavy downpours. The downpours over Zapata resulted in the flooding of the arroyos near the Medina Addition with a foot of water reported on the roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A line of thunderstorms eased into the northern ranchlands during the pre-dawn hours producing brief downpours, plenty of lightning and heavy downpours. The downpours over Zapata resulted in the flooding of the arroyos near the Medina Addition with a foot of water reported on the roadways. As the storms neared the coast, they slowed down. The combination of the slowing momentum along with convergence from light southeasterly flow, enhanced convection across eastern Cameron County, resulting in almost 2.5 inches of rainfall in less than two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 29, 1:59 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 29, 1:59 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
259 AM CDT FRI MAY 29 2015

.SHORT TERM /NOW THROUGH SATURDAY/...AN EARLY MORNING SQUALL
LINE IS APPROACHING THE CWA FROM THE NORTH. THE LINE WILL REACH
THE NORTHERN RANCHLANDS AND BRUSH COUNTRY AROUND 4 AM AND MOVE
THROUGH THE AREA BY AROUND 8 AM. STRAIGHT LINE WINDS AND SMALL
HAIL APPEAR TO BE THE MAIN THREATS. HAVE ADJUSTED THE INHERITED
FORECAST FOR THE CURRENT TRENDS ACCORDINGLY. ONCE THE SQUALL LINE
MOVES THROUGH...SHOULD SEE A MIX OF CLOUDS AND SUN TODAY WITH HIGH
TEMPS IN THE MID 80S TO LOWER 90S. RAIN CHANCES SHOULD END BY
AROUND NOON...AND SOME CLRNG ALONG WITH MDT SOUTHEAST WINDS WILL
GET THE LOW CU STREAKS GOING... BUT FORECAST PWAT WILL REMAIN
BELOW 1.5 INCHES AND ANY SEA BREEZE WILL BE WEAK.

TONIGHT INTO SATURDAY SHOULD BE RATHER QUIET...WITH A WEAK COLD
FRONT DESCENDING FROM THE NORTH INTO CENTRAL TEXAS...WHERE IT MAY
STALL. A FEW SHOWERS COULD DEVELOP DURING THE DAY WITH LIMITED CAP
AND DAYTIME HEATING. CONVECTION WILL LIKELY ALSO FIRE OVER THE
MEXICAN MOUNTAINS BY AFTERNOON WITH BETTER LOW LEVEL MOISTURE
CONVERGENCE AND ENERGY FOCUSED IN TAIL OF EXITING MID LEVEL TROUGH.
OVERNIGHT LOWS WILL BE IN THE MID 70S...WITH HIGH TEMPS ON SATURDAY
AGAIN RANGING FROM THE LOWER TO MID 80S TO THE LOWER 90S.

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...SFC COLD FRONT
WILL MOVE INTO SOUTHERN TEXAS AND STALL THROUGH MONDAY NIGHT NORTH
OF THE CWA THEN DISSIPATE BY TUESDAY. AN UPPER TROF WILL ALSO
DEVELOP ACROSS THE MID SOUTH WITH A CLOSED LOW DEVELOPING AND
RETROGRADING SOUTHWESTWARD TO THE NORTHERN GULF OF MEXICO TUESDAY
NIGHT THEN MEANDERING ACROSS SOUTHERN LOUISIANA THROUGH THURSDAY.
OVERALL WE WILL BE ON THE SUBSIDENT SIDE OF THE UPPER LOW HOWEVER
ENOUGH MOISTURE WILL BE AROUND AND A DECENT SEABREEZE SETUP SUNDAY
AND MONDAY FOR ISOLATED TO SCATTERED CONVECTION. MORE SUBSTANTIAL
DRY AIR WORKS INTO THE MID LEVELS TUESDAY THROUGH THURSDAY LEADING
TO MORE ISOLATED CONVECTION ALONG THE WEAKER SEABREEZE IF ANY AT
ALL.

&&

.MARINE /NOW THROUGH SATURDAY/...AN EARLY MORNING SQUALL LINE
WILL RESULT IN MARINE SHOWERS AND THUNDERSTORMS THROUGH NOON OR
EARLY AFTERNOON AS IT MOVES FROM NORTHWEST TO SOUTHEAST AT 25 TO
30 KTS. THE SQUALL LINE SHOULD ENTER THE NORTHWEST WATERS AROUND 4
AM. WIND GUSTS TO 40 KTS...FREQUENT LIGHTNING...AND ROUGH SEAS
WILL ACCOMPANY THE LINE. OUTSIDE OF THIS INITIAL DISRUPTION...HIGH
PRESSURE OVER THE NORTHWEST GULF WILL MAINTAIN MODERATE SOUTHEAST
WINDS AND MODERATE SEAS.

SATURDAY NIGHT THROUGH TUESDAY... WINDS WILL SHIFT TO THE
NORTHEAST SUNDAY BUT REMAIN LIGHT AS THE WEAK COLD FRONT MOVES INTO
THE NORTHWEST GULF OF MEXICO. WINDS WILL REMAIN LIGHT AND VARIABLE
MONDAY AS THE PRESSURE GRADIENT REMAINS WEAK ACROSS THE WESTERN
GULF. LIGHT SOUTHEAST WINDS WILL RETURN TUESDAY AS LOW PRESSURE
DEVELOPS ACROSS WEST TEXAS. SEAS WILL BE 1-3 FEET THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  86  78  85  75 /  30  10  20  30
BROWNSVILLE          87  76  88  74 /  20  10  20  30
HARLINGEN            88  76  88  73 /  30  10  20  30
MCALLEN              90  76  90  74 /  20  10  20  30
RIO GRANDE CITY      91  75  90  72 /  20  20  30  30
SOUTH PADRE ISLAND   83  78  82  76 /  30  10  10  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

SHORT TERM...54
LONG TERM...55
GRAPHICS/UPPER-AIR...BILLINGS
Hazardous weather outlook, May 29, 3:13 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
413 AM CDT FRI MAY 29 2015

TXZ248>257-300915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
413 AM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-300915-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
413 AM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE MARINE THUNDERSTORMS ASSOCIATED WITH A SQUALL
LINE WILL AFFECT THE LOWER TEXAS COASTAL WATERS THIS MORNING...
BUT SHOULD MOVE OUT OF THE AREA BY THIS AFTERNOON. FREQUENT
LIGHTNING...HIGH WINDS...AND ROUGH SEAS WILL ACCOMPANY THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 29, 2:59 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
359 AM CDT FRI MAY 29 2015

TXZ248-249-290945-
JIM HOGG TX-ZAPATA TX-
359 AM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG AND ZAPATA COUNTIES
UNTIL 445 AM CDT...

AT 358 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF BRUNI
TO NEAR EL CENIZO...AND MOVING SOUTH AT 30 MPH.

WINDS OF 35 TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...HEBBRONVILLE...ZAPATA COUNTY AIRPORT...JIM HOGG
COUNTY AIRPORT...HEBBRONVILLE HIGH SCHOOL...MEDINA...GRUY STADIUM...
LAS LOMITAS...LAS PALMAS...ZAPATA COUNTY PUBLIC LIBRARY...ZAPATA
COUNTY FIRE DEPARTMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2700 9846 2680 9925 2686 9928 2688 9933
      2692 9932 2694 9939 2698 9938 2702 9945
      2718 9943 2727 9945 2732 9937 2727 9932
      2727 9880 2735 9880 2736 9863 2734 9862
      2734 9859 2736 9858
TIME...MOT...LOC 0858Z 343DEG 28KT 2751 9872 2729 9944

SCHOLL
Special weather statement, May 29, 3:42 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
442 AM CDT FRI MAY 29 2015

TXZ248>252-291030-
KENEDY TX-BROOKS TX-JIM HOGG TX-STARR TX-ZAPATA TX-
442 AM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HIDALGO...JIM HOGG...
NORTHWESTERN KENEDY...SOUTHEASTERN ZAPATA...BROOKS AND STARR COUNTIES
UNTIL 530 AM CDT...

AT 441 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CONCEPCION TO NEAR
LOPENO...AND MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...RIO GRANDE CITY...FALFURRIAS...EL SAUZ...LA ROSITA...RIO
GRANDE CITY FIRE DEPARTMENT...EL COYOTE RANCH AIRPORT...RINGGOLD
MIDDLE SCHOOL...SARITA...STARR COUNTY SHERIFFS OFFICE...VIBORAS...RIO
GRANDE CITY LIBRARY...KENEDY COUNTY SHERIFFS OFFICE...AGUA NUEVA...
ARMSTRONG...SAN RAFAEL RANCH AIRPORT...SAN ISIDRO...ZAPATA COUNTY
PUBLIC LIBRARY...ZAPATA COUNTY FIRE DEPARTMENT AND FALCON MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2695 9774 2678 9802 2678 9832 2652 9845
      2632 9877 2637 9880 2636 9890 2677 9924
      2685 9927 2688 9933 2726 9849 2726 9799
      2721 9797 2728 9778
TIME...MOT...LOC 0941Z 333DEG 26KT 2737 9833 2672 9918

SCHOLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Zapata

When
May 29, 4:30 AM CST to 6:00 AM CST
Where
Zapata County, 1.95 mi NW of Zapata to 2.49 mi NW of Zapata
Reported by
Law Enforcement
Coordinates
26.922, -99.250

Zapata County Sheriffs Office reported flooding of the arroyos near the Medina Addition in Zapata, along with a foot of water on roadways.

Thunderstorm Wind, Hidalgo

When
May 29, 6:40 AM CST to 6:42 AM CST
Where
Hidalgo County, Mission
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
26.220, -98.320

Public reported a tree blown over in the city of Mission.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582542, 582540.